Virginia, 2024

Drought in Virginia, August 1 to 6, 2024

August 1 to 6, 2024 · NWS RNK · 3 events in 3 counties and zones

5 inch to two inches during that period. The rainfall, combined with rounds of shower and thunderstorms during the 2nd half of July across the region, was sufficient to allow for continued improvement in drought conditions for portions of Alleghany, Botetourt and Bedford Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The passage of a low pressure system during August 2nd-3rd brought scattered shower and thunderstorm activity to portions of central Virginia, with rainfall amounts ranging from 0.5 inch to two inches during that period. The rainfall, combined with rounds of shower and thunderstorms during the 2nd half of July across the region, was sufficient to allow for continued improvement in drought conditions for portions of Alleghany, Botetourt and Bedford Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 7:19 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 31, 7:19 PM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
819 PM EDT Wed Jul 31 2024

.SYNOPSIS...
High pressure will reside over the southeast into Friday, while
several disturbances move from the Midwest into the mid-
Atlantic. This will keep a daily chance of showers and storms
around into Saturday. A cold front crosses the area on Sunday,
leading to cooler and drier weather.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 800 PM EDT Wednesday...

Areas of thunderstorms upstream across Kentucky and West
Virginia may move into the western portions of the CWA within
the next few hours. A bit of uncertainty if they maintain their
intensity, especially with loss of daytime heating and a bit
less favorable environment over the CWA. Best confidence would
be across the southwest portions of the CWA where a zone of more
favorable shear coincides with modest CAPE values. Could see
some gusty winds with it if it can sustain itself over the
mountains, especially due to high DCAPE in place.

As of 121 PM EDT Wednesday...

Key messages:

    - Isolated storms today mainly over the mountains. Potential
      strong to severe storms this evening/tonight and Thursday
    - Humid and warmer

High pressure in place across the mountains this morning, with
some lower clouds in WV. There is a weakening cluster of
showers/storms in KY, that may push an outflow into our
southwest VA/NC mountains this afternoon, and produce widely
scattered storms, as most of the area will be in some post vort
subsidence. Elsewhere, despite good heating in SBCAPEs increasing to over
1000 J/kg, am not seeing any triggering mechanisms in place into
the afternoon for anything more than scattered cumulus.

12z RNK sounding showing dry air in the 700-500 layer and pwats
have actually dropped to 1.19 inches.

Thinking is cluster of storms over the Midwest this morning
will have more of a potential of reaching our mountains this
evening into tonight, so for the morning update cut back on pops
and kept sky cover/temps close to the previous forecast.

Should be warmer/hotter today in the foothills/piedmont with mid
90s expected, with 80s in the west.

Models are in different camps on path of MCS overnight, but most
encroach this cluster into the mountains, but based on Corfidi
vectors and upper flow pattern, am leaning toward a central WV
to far SW VA route, so overall keeping pops high chance to low
likely across the western slopes of WV, tapering to slight to
the New River Valley. Like this morning, potential decaying MCS
may fall apart when crossing the mountains.

This decaying MCS will likely leave some outflow boundary in our
area Thursday. Instability may be limited if debris clouds
linger longer, but leaning toward more sun by afternoon which
should lead to development of scattered storms, with highest
toward the mountains. Some may become strong/severe but
confidence is low on this.

Lows tonight will be in the 60s in the mountains to around 70
east.

Highs Thursday will be dependent on cloud cover and storms but
with any sunshine and some compressional warming with westerly
flow, went closer to MAV with mid 90s east to mid to upper 80s
west.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1250 PM EDT Wednesday...

Key Messages:

1) Confidence is high for scattered showers and thunderstorms during
Friday and Saturday.

2) Hot and humid weather is expected for Friday, but it will become
cooler by Saturday.

An upper level trough will approach the Ohio River Valley during
Thursday night into Friday morning. Meanwhile, the Mid Atlantic
should stay engulfed in a humid air mass. Temperatures will soar
into the mid 90s by Friday afternoon across the Piedmont, and heat
index values could climb into the lower 100s. Locations west of the
Blue Ridge will experience highs in the lower 80s to the lower 90s.
However, this heat and humidity will combine with the increasing
synoptic lift from the approaching upper level trough to spark
scattered showers and thunderstorms.

Some of the storms during Friday afternoon could become strong as
CAPE increases to about 2,000 J/kg. A marginal risk of severe
weather exists due to the threat of damaging winds, and heavy
downpours could also spark a marginal risk of localized flooding
issues. The severe threat could shift eastward towards central North
Carolina and Virginia by Saturday afternoon as a cooler and more
stable air mass enters the mountains. Temperatures will drop a few
more degrees by Saturday night with lows generally in the 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1250 PM EDT Wednesday...

Key Messages:

1) Confidence is moderate for lower chances of afternoon showers and
thunderstorms next week.

2) Temperatures should slowly increase as the week progresses.

Scattered showers and thunderstorms may still continue into Sunday
as an upper level trough passes over the Mid Atlantic. The overall
intensity of convection will wane due to temperatures only reaching
the upper 70s to the upper 80s. Weak high pressure could offer
slightly drier air for Monday and Tuesday, but the air mass does not
change enough to completely stop the risk of isolated showers and
thunderstorms each afternoon. Meanwhile, a tropical wave may
approach the Southeast coast. The models show a huge amount of
uncertainty on track and timing to basically give no confidence on
any impacts for the Appalachian Mountains. Temperatures should
gradually increase by the middle of the week with highs approaching
the lower 80s to the lower 90s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 125 PM EDT Wednesday...

Keeping terminals VFR as clouds this afternoon should be
scattered and at times broken in the 4-6kft range, though some
lingering 2-3kft cu is possible at BLF.

Kept showers/storms out of the tafs as coverage for now looks
limited. May see some storms near BLF/LWB tonight/Thu morning
but confidence is low.

Potential for MVFR cigs and MVFR to IFR fog in the mountains
late tonight into Thu morning exists, so added that.

Any fog/low clouds will lift by mid morning.

Average confidence for ceiling, visibility, and wind.
Below average confidence for the location and coverage of
thunderstorms.

Extended Aviation Outlook...

Scattered showers/storms are expected through Saturday,
favoring the afternoons and evenings. Anticipate VFR outside of
any storms and morning fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...BMG/WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/WP
Hazardous weather outlook, Jul 31, 1:14 PM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
214 PM EDT Wed Jul 31 2024

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-011815-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
214 PM EDT Wed Jul 31 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of excessive rainfall tonight. Localized
flooding is possible.

There is a marginal risk of severe thunderstorms tonight. The
primary threat is damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of excessive rainfall Thursday through
Saturday. Localized flooding is possible.

There is a marginal risk of severe thunderstorms Thursday and
Friday. The primary threat is damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-011815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
214 PM EDT Wed Jul 31 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability of widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday and
Friday. The primary threat is damaging wind.

There is a marginal risk of excessive rainfall Saturday. Localized
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Alleghany

When
August 1, 12:00 AM EST to August 6, 7:00 AM EST
Where
Alleghany forecast zone
Reported by
Drought Monitor
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Severe Drought conditions in place at the beginning of the month improved on August 6th due to the passage of a low pressure system crossing the lower Mid-Atlantic on August 2nd and 3rd. This system brought scattered rainfall, with amounts ranging from 0.5 to nearly 1.25 inches (with locally higher amounts), resulting in an increase in soil moisture, surface stream flows, and ground water levels sufficient to allow drought conditions for the county to be improved to Moderate Drought per the U.S. Drought Monitor. Additional improvement in drought conditions across the county was noted during the same week as Tropical Storm Debby brought an additional 2 to locally 4 inches of rain to the county on August 8th. The rain was beneficial to stream water levels and soil moisture, however many types of crops did not benefit from the moisture given the later time of the growing season that it arrived. Some farmers reported additional losses to crops from the rainfall given that the increased moisture caused some crops to become infected with disease.

Drought, Botetourt

When
August 1, 12:00 AM EST to August 6, 7:00 AM EST
Where
Botetourt forecast zone
Reported by
Drought Monitor
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Severe Drought conditions in place at the beginning of the month improved on August 6th across northern Botetourt County due to the passage of a low pressure system crossing the lower Mid-Atlantic on August 2nd and 3rd. This system brought scattered rainfall, with amounts ranging from 0.5 to nearly 2.0 inches (with locally higher amounts), resulting in an increase in soil moisture, surface stream flows, and ground water levels sufficient to allow drought conditions for the northern portion of the county to join the southern portion of the county in Moderate Drought designation per the U.S. Drought Monitor. Additional improvement in drought conditions across the county was noted during the same week as Tropical Storm Debby brought an additional 2 to 3 inches of rain to the county on August 8th. The rain was beneficial to stream water levels and soil moisture, however many types of crops did not benefit from the moisture given the later time of the growing season that it arrived. Some farmers reported additional losses to crops from the rainfall given that the increased moisture caused some crops to become infected with disease.

Drought, Bedford

When
August 1, 12:00 AM EST to August 6, 7:00 AM EST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Severe Drought conditions in place at the beginning of the month across the northern quarter of Bedford County improved on August 6th due to the passage of a low pressure system crossing the lower Mid-Atlantic on August 2nd and 3rd. This system brought scattered rainfall, with amounts ranging from 1.0 to around 2.0 inches, resulting in an increase in soil moisture, surface stream flows, and ground water levels sufficient to allow drought conditions for that portion of the county to join the remainder of the county in Moderate Drought conditions per the U.S. Drought Monitor. Additional improvement in drought conditions across the county was noted during the same week as Tropical Storm Debby brought an additional 3 to 4 inches of rain to Bedford county on August 8th. The rain was beneficial to stream water levels and soil moisture, however many types of crops did not benefit from the moisture given the later time of the growing season that it arrived. Some farmers reported additional losses to crops from the rainfall given that the increased moisture caused some crops to become infected with disease.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214918, 1214928, 1214966.